New York, 2020

Strong Wind in New York, April 30, 2020

April 30, 2020 · NWS OKX · 2 events in 2 counties and zones

Strong winds occurred ahead of low pressure and a cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred ahead of low pressure and a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 30, 10:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 30, 10:58 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
1158 AM EDT Thu Apr 30 2020

.SYNOPSIS...
Low pressure near the Great Lakes and its associated frontal
system will draw closer and impact the waters through early
Friday. The associated upper level low will lead to unsettled
conditions Friday into Friday night. Weak high pressure off to
the south will briefly be in control for Saturday A series of
frontal systems will then approach from the west from Sunday into
Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm front has advanced into central NJ and NE PA from about BLM-
SMQ-MPO with showers along it an in the cool sector. With winds
in most places north of there either already SE or varying
anywhere from NE-SE think it should keep advancing northward
this afternoon, albeit at a slower pace. As temps in/near the
warm sector warm up to the lower 60s, should see better low
level mixing and good potential for wind gusts over 45 mph, so
issued a wind advisory for NYC and surrounding areas. Meanwhile,
the eastern boroughs of NYC and the along/near south shore of
Nassau should see sustained winds over 30 mph this afternoon.

Any showers should move farther north as the day progresses.
There likely will be an extended period of time when it will be
dry this afternoon before the main rain event approaches for
this evening. Temperatures today will be well below average for
this time of the year, with highs in the lower/mid 50s across
eastern sections, to the upper 50s and lower 60s elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
An deep longwave trough approaches tonight. The upper levels go
negatively tilted with strong thermal forcing taking place due
to a strong LLJ. Rain will approach from the west, and should
arrive in far western locations towards, and shortly after 00Z.
Once the rain arrives it will pick up in intensity quickly with
a large swath of embedded moderate to heavy showers. Lapse
rates do not look overly impressive, but with enough lift and
forcing cannot totally rule of a few rumbles of thunder so when
the axis of heavy rain swings through chose to keep a slight
chance of thunder in the forecast. Rainfall rates by the late
evening through much of the overnight may approach or just
exceed a half an inch per hour in the heaviest pockets of rain.
Therefore just a few hours of heavy rain can get places up to 2,
even 2-3 inches locally fairly quickly. The global guidance
overall is however strongly suggesting that the axis of heavy
rain will pivot and swing through much of the area by 12z. With
the weakening of any blocking leftover up north, the global
models appear to be progressing the system through slightly more
now. If the heavier rain does not linger past 12z then flooding
may not be realized in many areas. After collaboration with
surrounding offices did add the western half of the Lower Hudson
Valley (Rockland and Orange counties) to the Flood Watch which
was already in place for NE New Jersey. The current thinking is
a widespread 1 to 2 inch rainfall, with the higher amounts
further west across the area. The big question is if and where a
bullseye of locally 2 to 3 inches of rain will set up. The
consensus for this appears to be further west, thus the flood
watch for the western half of the CWA. There is some guidance
that also gets the NW corner of CT and eastern parts of the
Lower Hudson Valley into the higher rainfall totals. This bears
watching going forward. The heaviest rain will fall over a 6 to
8 hour period in most locations from just after 0z to about, or
just before 12z. As far as the winds, have chosen to hold off on
issuing any Wind Advisory at this point. A few locations,
especially along the south shore of Queens, Brooklyn, and Long
Island may have sustained winds approaching criteria, but does
not appear to be widespread enough or long lasting enough to
feel confident in issuing one at this time for Thursday night.

During early Friday the thermal forcing associated with the low
level jet will eject to the east and northeast. The rain will taper
off quickly across northeastern sections during the morning. The
upper level portion of the storm system will then move in from the
west. With a decent cold pool aloft there will be a lapse rate
environment that could lead to some modest CAPE / instability. Also
a boundary in the lower levels will begin to approach from the west
and perhaps provide enough convergence in the lower levels to
trigger showers and possibly a few thunderstorms for the afternoon
and early evening. Temperatures overall will be closer to normal on
a southerly flow. During Friday night the cold front will begin to
push further east bringing the chance of any showers to an end.
The cold front should get offshore by Saturday morning leading
to improving conditions overall. Therefore more sunshine is
expected on Saturday, and in return temperatures should get to
around seasonable levels.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Upper level jet will be transitioning from a more meridional to more
zonal jet during the weekend and going into next week. Next jet
streaks moving in for the close of the weekend and going into early
next week.

A nearly stacked low from low to upper levels moves across Friday
night. This will be getting more equivalently barotropic so the low
with its central pressure is expected to remain nearly the same. The
local area will be within the comma head of the extratropical
cyclone. The low at the surface will be slow to move eastward across
the region but will be fully east of the region by early Saturday.
The low will then move into the Northern Atlantic waters during the
day Saturday. There will be some lingering rain Friday night into
early Saturday but will be mostly light. Numerical model guidance
showing more of a preference for this rain across the higher terrain
and the interior. Mid and upper level positive vorticity advection
will add more lift for this rain.

Saturday will exhibit a drying trend with a more NW gusty flow
developing as pressure gradient tightens between low offshore and
high pressure to the west. Rain chances lower during the day
Saturday. The weak high pressure ridge moves in Saturday night
with subsidence and a weakening of pressure gradient, setting up
radiational cooling. The next system developing to the west and
approaching is forecast to bring in some clouds late and winds
are not expected to totally drop off, mitigating the radiational
cooling.

For Sunday, high pressure will be going offshore with SW flow on
the backside of high. The next system will be approaching from
the west, with low chances of rain showers N/W of NYC late
Sunday with higher chances Sunday night across the entire region
as low pressure will be closer. Chances for rain extend into
Monday as well. There is uncertainty with the timing and
positioning of this next system but a widespread rain is
possible.

Overall, drier conditions are expected late Monday and Monday night
as high pressure returns and this time will be building in more from
the north and west. The new airmass will be from Eastern Canada and
will build into the region going into midweek with mainly dry
conditions prevailing.

High temperatures will be below normal. Low temperatures will be
above normal Friday night, Saturday night and Sunday night and then
below normal for the rest of the nights during the long term.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...

...35-40KT Gusts Likely this Afternoon for NYC Terminals...

A warm front lifts north later today, followed by low pressure and
cold front tonight.

Mainly MVFR this afternoon in a hit or miss shower. Coastal
locations could see some breaks in the clouds.

IFR or lower redevelops tonight as moderate to heavy showers
move west to east.

Gusty ESE winds continue this morning, 20-30 kt. Gusts may be
occasional at outlying terminals initially, but overall winds
increase this morning. Sustained winds become 15-20 kt, possibly 20-
25 kt at city terminals, with gusts 25-40 kt into the
afternoon. The upper end of the gusts will be around the NYC
terminals this afternoon/ Winds may weaken some in the evening,
with gusts closer to 25 kt. In addition, LLWS will develop by
late morning with 50-55 kt winds at 2 kft. Winds at 2 kft
increase by evening to 60-65 kt.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments likely for any breaks in the
stratus, especially this afternoon. Timing of IFR to MVFR may
be off an hour or two.

The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KLGA TAF Comments: Amendments likely for any breaks in the
stratus, especially this afternoon. Timing of IFR to MVFR may
be off an hour or two. Also, winds should shift to the E/SE by
afternoon.

The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KEWR TAF Comments: Amendments likely for any breaks in the
stratus, especially this afternoon. Timing of IFR to MVFR may
be off an hour or two.

The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Amendments likely for any breaks in the
stratus, especially this afternoon.

KHPN TAF Comments: Amendments likely for ceiling changes today.

KISP TAF Comments: Amendments likely for any breaks in the
stratus, especially this afternoon.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...MVFR or lower likely in lingering showers, possibly a
thunderstorm.
.Saturday...VFR.
.Sunday...Mainly VFR. Chance of rain late in the day and at night.
.Monday...Mainly VFR. Chance of a shower.

&&

.MARINE...
A warm front approaches from the south today, lifting north by
evening as low pressure and cold front approach and move through
tonight. This low slowly moves east Friday.

A tight pressure gradient between the low and front to the west and
high pressure to the east will result in increasing SE winds into
tonight. Issued a gale warning for the nearshore waters in NY
Harbor, the western LI Sound and the south shore bays of LI, and
upgraded the ocean waters to Gale warning. A general 30 to 35
kt wind is expected, mainly this afternoon into the evening. As
the low draws near, gale conditions should end for the NY
Harbor, western Sound and S shore bays. The open ocean waters
may hang onto those gale force winds just a little longer. SCA
has been posted through tonight for the eastern LI Sound and
eastern bays.

Seas build today, tonight and Friday before subsiding once the storm
passes east.

Wind gusts are forecast to be below SCA thresholds Friday night
through the weekend. Gusts near the SCA threshold of 25 kt are
forecast mainly across the ocean Monday through Monday night with
otherwise non-ocean waters staying below SCA thresholds. On the
other hand, ocean seas will stay elevated above SCA thresholds
Friday night through much of Saturday night but will be on a
downward trend. Ocean seas are below SCA for Sunday and Sunday night
with a forecast increase back to SCA threshold of 5 ft for Monday
and Monday night.

&&

.HYDROLOGY...
A strong frontal system will bring rain through early Friday
morning. The heaviest rain will occur Thursday night into Friday
morning with the potential for 1.00-2.50 inches, with the
highest totals more likely to be north/west of NYC. Locally
higher amounts of up to 3 inches are possible. The relatively
slow nature of the approaching front raises the potential for
training bands of embedded heavier showers. Thus this raises the
concern for flooding as WPC has maintained a slight risk of
excessive rainfall across much of the region for tonight into
early Friday.

&&

.TIDES/COASTAL FLOODING...
Strong onshore flow out of the southeast tonight into early Friday
morning will raise water levels, however tides remain astronomically
low. Water levels should remain mostly below minor thresholds, but
wave runup could result in some isolated coastal flooding and beach
erosion along south facing shores of Long Island for the late
Thursday night high tide cycle.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flood Watch from 8 PM EDT this evening through Friday morning
     for NYZ067-069.
     Wind Advisory until 8 PM EDT this evening for NYZ071>075-
     176>179.
NJ...Flood Watch from 8 PM EDT this evening through Friday morning
     for NJZ002-004-006-103>108.
     Wind Advisory until 8 PM EDT this evening for NJZ006-104-106-
     108.
MARINE...Gale Warning until 11 PM EDT this evening for ANZ335-338-345.
     Small Craft Advisory until 6 AM EDT Friday for ANZ330-340.
     Gale Warning until 6 AM EDT Friday for ANZ350-353-355.

&&

SYNOPSIS...JE
NEAR TERM...JE/Goodman/PW
SHORT TERM...JE
LONG TERM...JM
AVIATION...DW/PW
MARINE...Goodman/PW
HYDROLOGY...JE
TIDES/COASTAL FLOODING...//
EQUIPMENT...//
Hazardous weather outlook, Apr 30, 3:14 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
414 AM EDT Thu Apr 30 2020

CTZ006>008-010>012-NYZ078>081-177-179-010830-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
414 AM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-345-010830-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
414 AM EDT Thu Apr 30 2020

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-010830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
414 AM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-010830-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
414 AM EDT Thu Apr 30 2020

...GALE WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-006-103>108-NYZ067-069-010830-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Rockland-
414 AM EDT Thu Apr 30 2020

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-009-NYZ068-070>075-176-178-010830-
Northern Fairfield-Southern Fairfield-Putnam-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
414 AM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

There is a low potential for flooding due to heavy rainfall tonight.
WPC has placed this area in a slight risk of excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low potential for flooding due to heavy rainfall Friday
morning. WPC has placed this area in a slight risk of excessive
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Queens

When
April 30, 12:00 PM EST to 4:00 PM EST
Where
Northern Queens forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

The ASOS at LaGuardia Airport measured a 52 mph wind gust at 337 pm. Around 1240 pm, a 51 mph wind gust was measured by a New York mesonet station in Kew Garden Hills.

Strong Wind, Southwest Suffolk

When
April 30, 1:00 PM EST to 2:00 PM EST
Where
Southwest Suffolk forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The ASOS at Farmingdale Republic Airport measured a 51 mph wind gust at 138 pm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880259, 880260.